create  SUBSCRIBE NOW
phone  CONTACT US
lock_outline  LOGIN / SIGN UP

Drug Nutrient Interaction

01 SEP,2017

NFS Correspondent

The management of many diseases requires drug therapy, frequently involving the use of multiple drugs. Food – drug interactions can change the effects of drugs, and the therapeutic effects or side effects of medications can affect the nutritional status.

 

Alternatively, the diet and the use of supplements or the nutritional status of the patient can decrease a drug’s efficacy or increase its toxicity Action of drug may be agonist / antagonist in the body. Thus the ultimate potency of the drug is affected by

Absorption

Distribution

Biotransformation

Excretion

Ability to combine with receptors (Drugs act by combining with a specific receptor at the cellular level)

Existing malnutrition can increase the risk for drug nutrient interaction

Gastrointestinal disturbances affects drug disposition. GI motility changes, diarrhoea, vomiting etc.

Protein malnutrition alters protein binding to drug and hence the volume of distribution of drug. Due to severe hypalbuminemia, there is lack of protein binding in plasma due to which drug is eliminated faster half-life of drug is shorter.

 

Interaction affects the individual resulting in nutritional deficiency only if the drug is taken over a long period of time hence the elderly are more at risk as they are likely to be taking the drugs over a long time to control chronic diseases.

 

Drugs and nutrients interact in many ways and produce one / more of the effects given below-

Drugs can alter food intake by depressing or stimulating appetite

Nutrient can change the way the drug is absorbed

Drugs can change the way nutrients are absorbed

Nutrient can alter the metabolism and excretion of drug

Drug can alter the metabolism and excretion of nutrients

 

Some drugs can alter the appetite by interfering with taste or smell it could induce nausea or vomiting may cause mouth sores Decrease in appetite – Drugs like amphetamines prescribed for hyperactive children, helps to combat the child’s behavior but could lead to loss of appetite, altered taste sensitivity and nausea. Increase in appetite – Antihistamines or certain psychotropic drugs cause a marked increase in appetite hence weight gain. Patients with advanced cancer or AIDS patients with anorexia are given medications which could increase appetite, hence increase food intake and weight gain. But just energy intake may not restore body cell mass in these patients Taste Changes – Some of the cancer drugs may alter the taste and cause mouth ulcers and hence decrease food intake Nausea – Drugs used in chemotherapy may also lead to nausea and vomiting.

 

Effect of food on drug absorption

 

When some of the drugs are absorbed the acidity of the GI tract changes and hence stimulates the secretion of digestive juices and the drugs are disintegrated and dissolved faster and are deactivated and excreted faster from the body. At any given point food may affect the drug absorption. Food delays the stomach emptying and hence the drug takes longer to enter the systemic circulation. Hence drug like aspirin acts rapidly on empty stomach but it also irritates the GI tract. Food in the stomach acts as a buffer and decreases the irritation. Hence action of drug needs to be timed with food intake. Ulcer drugs decrease GI acid and motility hence need to taken just before a meal so that it will be effective. Some of the antifungal drugs like Griseofulvin need a high fat diet for better effects as they are fat soluble.

1  2  3  Next >>

Post your Comments

  
All
     
 User Name * :
     
 Password * :
     
    (Sign Up / Forgot Password)  
 
 

Media Kit

Media Kit 2018
© Copyright 2015-2016, Nuffoods Spectrum. All Rights Reserved. | Contact Us
Web Interface Conceived and Powered By : SCI Knowledge Interlinks